Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 80, NWS Little Rock, AR

August 20, 2016Garland County, Montgomery County, Polk County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 20, 2016, 12:16 PM CDT for Garland County, Montgomery County, Polk County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 12:16 PM CDT (17:16 UTC)
Expired
Aug 20, 2016, 3:45 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Garland County, AR, Montgomery County, AR, Polk County, AR

The radar

The Western Arkansas radar (KSRX), 116 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:11 PM CDTFLASH FLOODAlbert Pike Recreation, ARA FEW ROADWAYS IMPASSABLE DUE TO CULVERT WASHOUTS AND LANDSLIDES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 5.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

607 
WGUS54 KLZK 201716
FFWLZK
ARC051-097-113-202045-
/O.NEW.KLZK.FF.W.0080.160820T1716Z-160820T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1216 PM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN WESTERN ARKANSAS...
  POLK COUNTY IN WESTERN ARKANSAS...
  GARLAND COUNTY IN CENTRAL ARKANSAS...

* UNTIL 345 PM CDT
    
* AT 1210 PM CDT...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS AND
  THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM MENA TO MT. IDA TO HOT
  SPRINGS. WIDESPREAD TWO TO THREE INCH AMOUNTS OF RAIN HAVE ALREADY
  FALLEN WITH SOME LOCATIONS SEEING LOCALLY FOUR TO FIVE INCHES.
  FLASH FLOODING IS ALREADY OCCURRING IN MANY AREAS AND MAY PERSIST
  FOR SEVERAL HOURS AS RAINFALL CONTINUES. SOME STREAMS ALREADY
  SEEING SIGNIFICANT RISES INCLUDE BOARD CAMP CREEK AND THE CADDO
  RIVER.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOT SPRINGS...                    HOT SPRINGS VILLAGE...
  MENA...                           MOUNT IDA...
  MOUNTAIN PINE...                  WICKES...
  GRANNIS...                        HATFIELD...
  NORMAN...                         ODEN...
  LONSDALE...                       VANDERVOORT...
  MCCAULEY...                       HARTLEY...
  COSSATOT RIVER STATE PARK...      PINEY IN GARLAND COUNTY...
  MIMOSA...                         HOT SPRINGS NATIONAL PARK...
  LITTLE MISSOURI FALLS RECREATIO...
  MENA INTERMOUNTAIN AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW! ACT QUICKLY TO PROTECT YOUR LIFE.

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST
FLOOD DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3465 9445 3469 9402 3467 9388 3470 9387
      3477 9298 3464 9298 3464 9288 3459 9287
      3459 9283 3453 9279 3450 9280 3450 9291
      3439 9295 3440 9341 3434 9341 3436 9425
      3419 9425 3419 9447

$$

226

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:10 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 20, 12:10 PM CDT, 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Little Rock AR
1210 PM CDT SAT AUG 20 2016

.Aviation...

The area of rain, showers and isolated thunderstorms over central AR
will continue to move east and affect the Tafs of KHOT, KADF, KLIT
and KPBF. VFR ceilings with at times MVFR conditions with rain and
storms, and isolated IFR conditions will be seen until the upper
system then cold front can push the rain out of the state. The cold
front will gradually move through the state this afternoon and
tonight, and push the rain and break-up the clouds tonight. Some
areas behind the front will become VFR as the drier air and north
flow sets up.  Winds are light and variable or south at 5 to 15 mph
currently but will become north behind the front. (59)

&&

.Prev Discussion.../ Issued 1045 AM CDT SAT AUG 20 2016/
.Discussion...

Forecast has plenty of rain with isolated thunder today as the upper
short wave system moves across initially, then later a cold front
now over MO will move southeast through AR. Chance of rain forecast
will remain high until these system move out of the region. Have
seen a surge of rain and storms come into west-central AR and do have
a current flash flood warning over Polk and Montgomery Counties.
This area is moving east-northeast. Temperature trends are running a
bit cooler and will adjust with late morning update. Otherwise,
forecast will have the highest chance of rain over central AR, then
as the front slides south...a good chance to start over much of the
state, then trending down behind the front overnight into Sunday.
(59)

&&

.PREV DISCUSSION...(ISSUED 338 AM CDT SAT AUG 20 2016)

SHORT TERM...Today Through Sunday Night

Some SHRA with a few rumbles of thunder are moving NE through
portions of central...NRN and NERN sections of the CWA early this
Sat morning...with additional SHRA seen NW of the state along and
ahead of an approaching cold front. This cold front will drop SE
into the state by late this afternoon and into the evening
hrs...with SHRA/TSRA remaining possible along and ahead of this
front. Expect scattered to numerous convective activity through
early this evening...but by late this evening into the overnight
period...chances for precip will start to decrease from NW to SE
as the front continues to progress SE through the CWA.

By Sun morning...the cold front will be along or just south of the I-
40 corridor...with only some lingering precip chances expected along
and south of this front. Drier air will filter into the state behind
this front...with dewpts dropping into the 60s and even some 50s
possible across far NRN AR. By late Sun afternoon and into Sun
night...the best precip chances will have dropped south of the
CWA...with the front near the AR/LA border. As a result...will have
a dry forecast to end the short term period. Temps during the period
will remain below normal...this Sat due to the rainfall and cloud
cover...and on Sun as NRLY flow will be seen behind the cold front.

LONG TERM...Monday Through Friday

Sfc high pressure wl be shifting EWD away fm AR on Mon. This wl
allow S/SELY winds to return to the region as the fcst pd
progresses. Meanwhile...the stalled out fntl bndry just to the S of
the FA wl sloly return NWD as a warm fnt thru Tue as a new upr lvl
storm system moves into the SRN Plains States.

As a result...clouds/rain chcs will incrs acrs AR as a WAA pattern
commences over the region. The best rain chcs wl be acrs the NWRN
half of the FA on Tue...closer to the track of the upr lvl impulse.
Fcst rain amts do not appear overly excessive...but wl be monitored
closely due to saturated soils over much of the state.

The warm fnt is fcst to lift to the N of AR by WED...with warmer and
more humid airmass bcmg entrenched acrs the area. A new fntl bndry
wl apch AR fm the NW late in the pd. However...the bndry wl bcm
nearly stationary as it encounters SWLY flow aloft. Sctd convection
wl be possible...mainly ovr the NWRN part of the FA in the vcnty of
the fnt.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Aug 20, 10:15 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 AM CDT SAT AUG 20 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
1015 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN, SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT AS AN UPPER SYSTEM AND COLD FRONT MOVE INTO AND THROUGH THE
STATE. THE MAIN AREA OF RAIN AND STORMS WILL BE CENTRAL AND SOUTHERN
SECTIONS OF ARKANSAS. THE THREAT FOR SEVERE WEATHER IS EXPECTED TO
REMAIN LOW...BUT AN ISOLATED STRONG STORM MAY BE SEEN. RAINFALL
AMOUNTS SHOULD REMAIN BELOW AN INCH FOR MOST AREAS...BUT LOCALLY
HEAVY RAIN OF 1 TO 2 INCHES AND VERY ISOLATED HIGHER AMOUNTS COULD
BE SEEN WITH THE STRONG STORMS AND IF THEY SLOW IN THE FORWARD
SPEED. THIS WOULD BRING THE THREAT OF FLOODING AND FLASH FLOODING TO
PARTS OF THE STATE. TONIGHT THE COLD FRONT IS EXPECTED TO MOVE MUCH
OF THE RAIN TO SOUTHERN ARKANSAS.

SOME RIVER FLOODING IS ONGOING OR EXPECTED AS A RESULT OF RECENT
HEAVY RAINFALL. THE WHITE RIVER AT AUGUSTA AND CACHE RIVER AT
PATTERSON WILL CONTINUE TO SEE FLOODING...WITH CRESTS AT AUGUSTA
EXPECTED TO REMAIN IN THE MINOR FLOOD CATEGORY. THE CACHE RIVER
MAY RISE TO THE MODERATE FLOOD CATEGORY BY SUNDAY. THE OUACHITA
RIVER IS FORECAST TO REACH FLOOD STAGE AT THATCHER LOCK AND DAM THIS
WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL STILL BE SEEN OVER PARTS OF SOUTHERN ARKANSAS IN THE
MORNING, THEN DRIER WEATHER WILL GRADUALLY TAKE OVER ON SUNDAY AND
INTO MONDAY AS DRIER AIR MOVES INTO THE REGION BEHIND THE
AFOREMENTIONED COLD FRONT. HOWEVER...RAIN CHANCES WILL RETURN TO THE
FORECAST BY EARLY NEXT WEEK. THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED TO REMAIN LOW THROUGH THE REST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SIGNIFICANT WEATHER
REPORTS OF SEVERE WEATHER AND FLOODING ARE REQUESTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62/59

In the hours before

Local storm report, Aug 20, 11:31 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1131 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      BOARD CAMP              34.54N  94.10W
08/20/2016                   POLK               AR   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS ARE FLOODED DUE TO RAPIDLY RISING
            CREEKS AND IMPASSABLE LOW WATER CROSSINGS.

&&

EVENT NUMBER LZK1600093

JHOOD
Local storm report, Aug 20, 11:46 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1146 AM CDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      MT IDA                  34.55N  93.63W
08/20/2016                   MONTGOMERY         AR   LAW ENFORCEMENT

            NUMEROUS HIGHWAYS AND COUNTY ROADS IMPASSABLE AROUND
            MT. IDA AND ODEN DUE TO RAPIDLY RISING CREEKS AND WASHED
            OUT CULVERTS.

&&

EVENT NUMBER LZK1600094

JHOOD

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:33 AM CDTFlash Flood WarningLZKMontgomery, Polk3 hr
Aug 20, 11:41 AM CDTFlash Flood WarningLZKClark, Montgomery, Pike3 hr
Aug 20, 2:50 PM CDTFlash Flood WarningLZKHot Spring3 hr
Aug 20, 5:46 PM CDTFlash Flood WarningLZKHot Spring2 hr

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.